Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS Denver/Boulder, CO

August 7, 2006Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2006, 8:46 PM MDT for Phillips County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2006, 8:46 PM MDT (02:46 UTC)
Expired
Aug 7, 2006, 9:30 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:00 PM MDTTSTM WND DMG7 Sse Holyoke, COGRAIN BIN THROWN 100 TO 200 YARDS INTO VEHICLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:46 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 080246
SVRBOU
COC095-080330-
/O.NEW.KBOU.SV.W.0112.060808T0246Z-060808T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
846 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 930 PM MDT

* AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF PLEASANT VALLEY...OR ABOUT
  7 MILES SOUTH OF HOLYOKE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4076 10206 4044 10243 4044 10205

$$
2 follow-up statements
000 
WWUS55 KBOU 080301
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
901 PM MDT MON AUG 7 2006

COC095-080330-
/O.CON.KBOU.SV.W.0112.000000T0000Z-060808T0330Z/
PHILLIPS CO-
901 PM MDT MON AUG 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR EASTERN PHILLIPS COUNTY...

AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF PLEASANT
VALLEY...OR ABOUT 8 MILES SOUTHEAST OF HOLYOKE...MOVING EAST AT 10
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANT VALLEY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4076 10206 4044 10243 4044 10205

$$
000 
WWUS55 KBOU 080327
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
926 PM MDT MON AUG 7 2006

COC095-080336-
/O.EXP.KBOU.SV.W.0112.000000T0000Z-060808T0330Z/
PHILLIPS CO-
926 PM MDT MON AUG 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY
EXPIRED AT 930 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED 
INTO NEBRASKA.

LAT...LON 4076 10206 4044 10243 4044 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:09 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 3:09 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON AUG 7 2006

.SHORT TERM DISCUSSION...RADAR/SATELLITE PICTURING SHOWING
CONVECTION DEVELOPING OVER THE MOUNTAINS...FOOTHILLS...PALMER
RIDGE...AND URBAN CORRIDOR RIGHT NOW.  NOTHING REAL EXCITING JUST
YET.  THERE ARE SOME BOUNDARIES AROUND ACCORDING TO THE RADARS.
PRECIPITABLE WATER VALUES ARE STILL OVER ONE INCH RIGHT NOW...WITH
BOUNDARY LAYER DEW POINTS IN THE MID 50S F TO LOWER 60S F FOR THE
PLAINS AND FOOTHILLS.  THERE IS SOME CAPE PROGGED FOR THIS
EVENING...NOTHING GREAT HOWEVER.  WATER VAPOR PICTURES SEEM TO SHOW
SOME SYNOPTIC SCALE ENERGY...BUT ITS WELL UPSTREAM.  WILL KEEP
SCATTERED POPS WITH CURRENT REALITY IN MIND.   MODELS HAVE THE
UPPER RIDGE CENTER MOVING THIS WAY OVERNIGHT AND TUESDAY.  THE QG
VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD MOTION OVER THE NORTHERN
FORECAST AREA ON TUESDAY.  THE BOUNDARY LAYER FLOW IS FAIRLY BENIGN
OVERNIGHT...WITH DECENT SOUTH-SOUTHEASTERLY FLOW OVER THE PLAINS ON
TUESDAY.  THE MID AND UPPER LEVEL MOISTURE APPEARS TO DECREASE
SOMEWHAT ON TUESDAY.  SAME WITH THE BOUNDARY LAYER DEW POINTS...THEY
DECREASE INTO THE 40S FOR THE WESTERN PLAINS...HIGHER FOR THE
EASTERN PLAINS.  THE THETA-E AXIS HAS SHIFTED OVER THE EASTERN
BORDER ON TUESDAY.  THERE IS SOME CAPE INDICATED ON THE FORECAST
SOUNDINGS HOWEVER LESS THAN THIS EVENING.  THE QPF PROGGS HAVE LESS
ON TUESDAY TOO.  THERE IS ALSO SOME WARMING IN THE MID LEVELS.  WILL
DECREASES POPS SOMEWHAT...BUT STILL KEEP SOME GOING.  FOR
TEMPERATURES...THICKNESS GRIDS SHOW A 2-4 C WARM-UP FOR HIGHS ON
TUESDAY.

.LONG TERM DISCUSSION...TUE NGT-THU...AN UPR RDG WILL REMAIN
ENTRENCHED OVR THE CNTRL RCKY MTNS THRU THU.  WHILE THE AIR
MASS WILL BE SOMEWHAT DRIER ON TUE NGT...MONSOONAL MSTR WILL CONT
TO SPREAD NWD INTO THE AREA THRU THU.  HWVR THE AIR MASS IS ONLY
MARGINALLY UNSTBL...EITHER WITH A CAP OF WRMR AIR ALF OR HI CIN
VALUES.  FOR THIS REASON WILL KEEP ONLY MINIMAL POPS ON WED AND THU
AFTNS AND EVES.  WITH CNTR OF UPR HI RETROGRADING OVR AREA TEMPS ALF
WILL CONT TO WRM ALG WILL SFC TEMPS.  HI TEMPS ON PLAINS WILL RETURN
TO MID 90S ON BOTH DAYS.  WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP
GDNC VALUES.

IN EXTENDED PRD...FRI-MON...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS...
BUT GFS AND ECMWF ARE NOT IN SYNC WITH TIMING OF SHT WVS MOVG IN
MAIN WLYS ACRS SRN CANADA AND NRN RKCYS.  THIS CAN AFFECT DRCTN OF
UPR FLO ACRS AREA AND TIMING OF SURGES ON PLAINS.  FOR THIS REASON
WILL TREND GFS MORE TO CLIMO.  MONSOONAL MSTR APPRS TO BE TRAPPED
UNDER UPR RDG SO WILL KEEP SLGHT CHC OF AFTN AND EVE TSTMS ON MST
DAYS.  TEMPS WILL RMN ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/GARD
Hazardous weather outlook, Aug 7, 10:40 AM MDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON AUG 07 2006

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON AUG 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
ACROSS THE MOUNTAINS AND FOOTHILLS.  THEY WILL GET GOING OVER THE
PLAINS BY MID AFTERNOON.   THE ATMOSPHERE IS PRETTY MOIST SO THE
MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY MAINLY OVER AND NEAR THE MOUNTAINS AND
HIGHER TERRAIN.  NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GARD

In the hours before

Local storm report, Aug 7, 5:48 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 S HOLYOKE             40.55N 102.30W
08/07/2006  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:16 PM MDTSevere Thunderstorm WarningBOULogan, Washington44 min
Aug 7, 7:18 PM MDTSevere Thunderstorm WarningBOULogan57 min
Aug 7, 7:20 PM MDTSevere Thunderstorm WarningBOULogan41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.